The Annals of Applied Probability

Optimal consumption in discrete-time financial models with industrial investment opportunities and nonlinear returns

Bruno Bouchard and Huyên Pham

Full-text: Open access

Abstract

We consider a general discrete-time financial market with proportional transaction costs as in [Kabanov, Stricker and Rásonyi Finance and Stochastics 7 (2003) 403–411] and [Schachermayer Math. Finance 14 (2004) 19–48]. In addition to the usual investment in financial assets, we assume that the agents can invest part of their wealth in industrial projects that yield a nonlinear random return. We study the problem of maximizing the utility of consumption on a finite time period. The main difficulty comes from the nonlinearity of the nonfinancial assets’ return. Our main result is to show that existence holds in the utility maximization problem. As an intermediary step, we prove the closedness of the set AT of attainable claims under a robust no-arbitrage property similar to the one introduced in [Schachermayer Math. Finance 14 (2004) 19–48] and further discussed in [Kabanov, Stricker and Rásonyi Finance and Stochastics 7 (2003) 403–411]. This allows us to provide a dual formulation for AT.

Article information

Source
Ann. Appl. Probab., Volume 15, Number 4 (2005), 2393-2421.

Dates
First available in Project Euclid: 7 December 2005

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1133965766

Digital Object Identifier
doi:10.1214/105051605000000467

Mathematical Reviews number (MathSciNet)
MR2187298

Zentralblatt MATH identifier
1101.60026

Subjects
Primary: 60G42: Martingales with discrete parameter

Keywords
Financial markets with transaction costs nonlinear returns robust no-arbitrage super-hedging theorem multivariate nonsmooth utility maximization

Citation

Bouchard, Bruno; Pham, Huyên. Optimal consumption in discrete-time financial models with industrial investment opportunities and nonlinear returns. Ann. Appl. Probab. 15 (2005), no. 4, 2393--2421. doi:10.1214/105051605000000467. https://projecteuclid.org/euclid.aoap/1133965766


Export citation

References

  • Bouchard, B., Touzi, N. and Zeghal, A. (2004). Dual formulation of the utility maximization problem: The case of nonsmooth utility. Ann. Appl. Probab. 14 678–717.
  • Deelstra, G., Pham, H. and Touzi, N. (2002). Dual formulation of the utility maximization problem under transaction costs. Ann. Appl. Probab. 11 1353–1383.
  • Delbaen, F. and Schachermayer, W. (1994). A general version of the fundamental theorem of asset pricing. Math. Ann. 300 463–520.
  • Dixit, A. and Pindick, R. (1994). Investment under Uncertainty. Princeton Univ. Press.
  • Kabanov, Y. and Kijima, M. (2003). A consumption-investment problem with production possibilities. Preprint.
  • Kabanov, Y. and Stricker, C. (2001). A teachers' note on no-arbitrage criteria. Séminaire de Probabilités XXXV. Lecture Notes in Math. 1755 149–152. Springer, New York.
  • Kabanov, Y., Stricker, C. and Rásonyi, M. (2002). No arbitrage criteria for financial markets with efficient friction. Finance and Stochastics 6 371–382.
  • Kabanov, Y., Stricker, C. and Rásonyi, M. (2003). On the closedness of sums of convex cones in $L^0$ and the robust no-arbitrage property. Finance and Stochastics 7 403–411.
  • Kramkov, D. and Schachermayer, W. (1999). The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9 904–950.
  • Kramkov, D. and Schachermayer, W. (2003). Necessary and sufficient conditions in the problem of optimal investment in incomplete markets. Ann. Appl. Probab. 13 1504–1516.
  • Rásonyi, M. and Stettner, L. (2005). On utility maximization in discrete-time financial market models. Ann. Appl. Probab. 15 1367–1395.
  • Rockafellar, T. (1970). Convex Analysis. Princeton Univ. Press.
  • Schachermayer, W. (2004). The fundamental theorem of asset pricing under proportional transaction costs in finite discrete time. Math. Finance 14 19–48.